Oklahoma, 2005

High Wind in Oklahoma, November 15, 2005

November 15, 2005 · NWS OUN · 7 events in 7 counties and zones

7 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 15, 4:17 AM CST, 58 minutes earlier.

Area forecast discussion, Nov 15, 4:17 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
417 AM CST TUE NOV 15 2005

.DISCUSSION...
A POWERFUL STORM SYSTEM WILL PROVIDE QUITE A VARIETY OF
INTERESTING WEATHER ACROSS THE SOUTHERN PLAINS OVER THE NEXT 24
HOURS OR SO. THE SURFACE LOW WAS JUST SOUTHEAST OF PONCA CITY AT 4
AM AND WAS MOVING TOWARD THE EAST. A STRONG COLD FRONT TRAILED TO
THE SOUTHWEST FROM THE LOW. BEHIND THE FRONT... COOLER AND DRIER
AIR WAS MOVING SWIFTLY TOWARD THE SOUTHEAST. MANY MESONET SITES
HAVE BEEN REPORTING WIND GUSTS OF 40 TO 55 MPH ON A REGULAR BASIS
SINCE FRONTAL PASSAGE. THE NAM AND OTHER SHORT-RANGE MODELS
SUGGEST THAT WINDS WILL... IF ANYTHING... INCREASE FURTHER THIS
MORNING. WINDS AT 925 AND 850 MB ARE FORECAST TO BE 40 TO 55 KT...
AND LOW-LEVEL MIXING SHOULD BE QUITE EFFECTIVE AT BRINGING WINDS
INTO MARGINAL HIGH WIND WARNING LEVELS ACROSS ALL BUT OUR SOUTHERN
AND FAR EAST-CENTRAL COUNTIES. THE EXISTING HIGH WIND WARNING
WILL BE CONTINUED... AND THE FORMER HIGH WIND WATCH WILL BE
CONVERTED TO A HIGH WIND WARNING. WE DO NOT EXPECT ALL COUNTIES IN
THE HIGH WIND WARNING TO REACH THE SPECIFIC CRITERIA FOR THAT
WARNING (SUSTAINED 40 MPH OR GUSTS TO 58 MPH OR MORE)... BUT THERE
IS A GOOD CHANCE THAT SEVERAL COUNTIES WILL... AND THERE IS NO WAY
AT THIS TIME TO IDENTIFY EXACTLY WHERE THAT WILL HAPPEN. WINDS
SHOULD BE A LITTLE LESS STRONG IN THE SOUTH... AND A WIND ADVISORY
WILL REMAIN FOR THAT PART OF OUR AREA. THE STRONG WINDS MAY KICK
UP A BIT OF DUST IN A FEW SPOTS... BUT THERE DOES NOT APPEAR TO BE
A VERY HIGH RISK OF WIDESPREAD SIGNIFICANT BLOWING DUST.

THE STRONG WINDS WILL REQUIRE A RED FLAG WARNING ONCE AGAIN...
DESPITE THE RELATIVELY COOL TEMPERATURES AND MARGINAL RELATIVE
HUMIDITIES.

TEMPERATURES WILL PLUMMET THIS MORNING IN AREAS THAT HAVE NOT
ALREADY DROPPED. MANY LOCATIONS IN THE SOUTHEAST HALF OF OKLAHOMA
WILL HAVE EARLY MORNING HIGHS... THEN DROP ABOUT 10 DEGREES FOR
THE REST OF THE DAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS IN SOUTHEAST OKLAHOMA AS
THE FRONT PLOWS THROUGH THE WARM AND HUMID AIRMASS EARLY THIS
MORNING. WARM MID-LEVEL TEMPERATURES WILL WORK HARD AGAINST STORM
DEVELOPMENT... SO CHANCES ARE LOW. THERE WILL ALSO BE A CHANCE OF
SHOWERS IN THE COLD AIR ALONG OUR NORTHERN BORDER AS THE VERY COLD
TEMPERATURES ALOFT... ASSOCIATED WITH THE UPPER-LEVEL STORM
SYSTEM... MOVE ACROSS THAT AREA THIS MORNING.

WINDS WILL SETTLE DOWN FAIRLY QUICKLY THIS EVENING... AND SHOULD
BE DOWN TO MODEST SPEEDS BY WEDNESDAY MORNING. CLEAR SKIES AND
A MUCH COOLER AIRMASS WILL RESULT IN VERY CHILLY MORNING
TEMPERATURES. WE EXPECT SUB-FREEZING TEMPERATURES ACROSS THE ENTIRE
FORECAST AREA... AND WILL ISSUE A FREEZE WARNING WITH THIS PACKAGE
FOR ALL BUT NORTHWEST OKLAHOMA... WHERE A HARD FREEZE HAS ALREADY
OCCURRED.

AFTER ALL THIS... THE REMAINDER OF THE FORECAST IS FAIRLY
UNEVENTFUL. A COUPLE OF REINFORCING SHOTS OF COOLER AIR WILL
EFFECTIVELY HOLD TEMPERATURES NEARLY STEADY THROUGH THE LAST HALF
OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  26  49  30 /  10   0   0   0
HOBART OK         47  26  52  31 /  10   0   0   0
WICHITA FALLS TX  51  30  53  31 /  10   0   0   0
GAGE OK           44  19  50  26 /  10   0   0   0
PONCA CITY OK     42  23  46  27 /  20   0   0   0
DURANT OK         63  31  53  31 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR OKZ019-
     OKZ020-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-OKZ029-
     OKZ030-OKZ031-OKZ037-OKZ038-OKZ039-OKZ040-OKZ044.

     RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR OKZ004-OKZ005-
     OKZ006-OKZ007-OKZ008-OKZ009-OKZ010-OKZ011-OKZ012-OKZ013-
     OKZ014-OKZ015-OKZ016-OKZ017-OKZ018-OKZ019-OKZ020-OKZ021-
     OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-OKZ029-
     OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-
     OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-
     OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

     FREEZE WARNING FROM 2 AM TO 6 AM CST WEDNESDAY FOR OKZ007-OKZ008-
     OKZ011-OKZ012-OKZ013-OKZ014-OKZ015-OKZ016-OKZ017-OKZ018-
     OKZ019-OKZ020-OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-
     OKZ027-OKZ028-OKZ029-OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-
     OKZ035-OKZ036-OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-
     OKZ043-OKZ044-OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-
     OKZ052.

     HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR OKZ004-
     OKZ005-OKZ006-OKZ007-OKZ008-OKZ009-OKZ010-OKZ011-OKZ012-
     OKZ013-OKZ014-OKZ015-OKZ016-OKZ017-OKZ018-OKZ021-OKZ022-
     OKZ033-OKZ034-OKZ035-OKZ036.

     WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR OKZ032-OKZ041-
     OKZ042-OKZ043-OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-
     OKZ052.

TX...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR TXZ084-
     TXZ085-TXZ086-TXZ087.

     RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR TXZ083-TXZ084-
     TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

     FREEZE WARNING FROM 2 AM TO 6 AM CST WEDNESDAY FOR TXZ083-TXZ084-
     TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

     HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR TXZ083.

     WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TXZ088-TXZ089-
     TXZ090.

&&

20/23
Hazardous weather outlook, Nov 15, 1:57 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
157 AM CST TUE NOV 15 2005

OKZ004>048-050>052-TXZ083>090-151300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
OKLAHOMA FOR THE REST OF TONIGHT.

LOCATION...
MAINLY EAST OF A LINE FROM HOLDENVILLE TO MADILL.

TIMING...
THROUGH THE REST OF TONIGHT.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE STORMS.

DISCUSSION...
CHANCES OF SEVERE STORMS HAVE DIMINISHED ACROSS SOUTHEAST OKLAHOMA.
HOWEVER...CHANCES ARE NOT ZERO. A CAPPING INVERSION HAS QUICKLY
REPLACED ISOLATED SHOWERS AND THUNDERSTORMS THAT INFLUENCED PARTS OF
SOUTHEAST OKLAHOMA MONDAY EVENING. THUNDERSTORMS HAVE INCREASED WELL
NORTHEAST OF THE AREA...INTO EXTREME NORTHEAST OKLAHOMA...AND
SOUTHWEST MISSOURI...WHICH IS WHERE THE BEST CHANCE FOR ADDITIONAL
STORMS WILL REMAIN OVERNIGHT.

AS A STRONG COLD FRONT NEARS WESTERN EDGES OF THE SLIGHT RISK AREA BY
SUNRISE...THERE IS A LOW CHANCE THAT THE FRONT MAY LIFT AIR ABOVE
THE STRONG CAPPING INVERSION...RESULTING IN THUNDERSTORMS. HOWEVER...
IT APPEARS THE BEST CHANCES FOR NEW STORMS WILL SHIFT EAST OF THE
AREA. DUE TO VERY STRONG WIND SHEAR...ANY STORMS THAT DEVELOP HAVE
THE POTENTIAL TO BECOME SUPERCELLS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY NOV 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...25 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE POTENTIALLY HAZARDOUS CONDITIONS FOR MOST
OF OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT WITH NORTHERLY WINDS
OF 25 TO 40 MPH WITH HIGHER GUSTS DEVELOPING BEHIND THE COLD FRONT.
REFER TO THE LATEST NOT PRECIPITATION WARNING FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
STORMS MAY BE OCCURRING EARLY TUESDAY MORNING OVER FAR SOUTHEAST
OKLAHOMA. THE STORMS WILL HAVE THE SAME CHARACTERISTICS AS STORMS
OVERNIGHT. THE FRONT WILL MOVE THROUGH SOUTHEAST OKLAHOMA BY 9 AM.

OTHER HAZARDOUS WEATHER...
STRONG NORTHERLY WINDS WILL CONTINUE THROUGH THE DAY ON TUESDAY.
HIGH WIND WATCHES AND WIND ADVISORIES HAVE BEEN POSTED. IN
ADDITION...A HARD FREEZE IS EXPECTED WEDNESDAY MORNING OVER MOST OF
OKLAHOMA AND WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TODAY.

JAMES

In the hours before

Special weather statement, Nov 15, 2:13 AM CST, 3 hours 2 minutes before
OKZ013-019-020-025-026-028>032-040-042-043-047-048-150830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
213 AM CST TUE NOV 15 2005

TORNADO WATCH 862 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
OKLAHOMA...

NOBLE...PAYNE...LOGAN...LINCOLN...OKLAHOMA...CLEVELAND...
MCCLAIN...GARVIN...POTTAWATOMIE...SEMINOLE...HUGHES...
PONTOTOC...COAL...JOHNSTON...AND ATOKA.

THE IMMEDIATE RISK OF SEVERE STORMS HAS ENDED OVER THE AREA.
A SLIGHT RISK OF SEVERE STORMS CONTINUES EAST OF A LINE FROM
HOLDENVILLE...TO MADILL...FOR THE POSSIBILITY OF STORMS DEVELOPING
ALONG A COLD FRONT AROUND SUNRISE.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Woods

When
November 15, 5:15 AM CST to 9:25 AM CST
Where
Woods forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High winds were measured by nine different Oklahoma mesonet stations across parts of western Oklahoma. The wind gusts occurred several times at some stations over a little more than a four hour period.The wind gusts ranged from 50 knots(58 mph) to 53 knots(61 mph). The highest gust of 53 knots was measured in Woods county at the station 16 miles north-northeast of Freedom. The Woodward Emergency Manager reported some damage in the town of Woodward. A metal storage building under construction collapsed on the west side of town. There were also sporadic power outages across town. The high winds also caused damage in the town of Cordell in Washita county. Tree limbs and power poles were downed. One of the power poles was snapped. A portion of the roof of the City Office Building was also ripped off. Most of the top layer of the roof was gone and a 40 foot by 30 foot section was removed down to the rafters.

High Wind, Comanche

When
November 15, 5:15 AM CST to 9:25 AM CST
Where
Comanche forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

High Wind, Custer

When
November 15, 5:15 AM CST to 9:25 AM CST
Where
Custer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

High Wind, Dewey

When
November 15, 5:15 AM CST to 9:25 AM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

High Wind, Roger Mills

When
November 15, 5:15 AM CST to 9:25 AM CST
Where
Roger Mills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

High Wind, Washita

When
November 15, 5:15 AM CST to 9:25 AM CST
Where
Washita forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

High Wind, Woodward

When
November 15, 5:15 AM CST to 9:25 AM CST
Where
Woodward forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479939, 5479940, 5479941, 5479942, 5479943, 5479944, 5479945.